Pennsylvania, 2009

Flash Flood in Pennsylvania, July 11 to 12, 2009

July 11 to 12, 2009 · NWS CTP · 1 event in 1 county or zone

A cold front moving southeast across the Great Lakes triggered severe thunderstorms across central Pennsylvania during the afternoon and evening hours. Several of these storms moved repeatedly across the same areas of Columbia County, causing flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A cold front moving southeast across the Great Lakes triggered severe thunderstorms across central Pennsylvania during the afternoon and evening hours. Several of these storms moved repeatedly across the same areas of Columbia County, causing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 11, 7:21 PM EST, 39 minutes earlier.

Area forecast discussion, Jul 11, 7:21 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
821 PM EDT SAT JUL 11 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE STATE TONIGHT. HIGH PRESSURE
WILL PROVIDE MAINLY DRY CONDITIONS FOR INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 8 AM SUNDAY MORNING/...
ATM REMAINED QUITE MOIST IN THE WAKE OF EARLIER CONVECTION...AHEAD
OF THE MAIN COLD FRONT NOW CROSSING OVER THE LOWER GREAT LAKES.
SUFFICIENT SHEAR PROFILES AND LINGERING INSTABILITY ALLOWED FOR
REDEVELOPMENT OF TSTORMS -- WHICH QUICKLY BECAME WELL-ORGANIZED AND
EVENTUALLY STRONG/SEVERE. RADAR INTERROGATION SHOWED MULTIPLE
BOWING SEGMENTS AND INTENSE ROTATIONAL COUPLETS/TORNADO VORTEX
SIGNATURES. THE STRONGEST STORMS HAD 60DBZ ELEVATED CORES OVER
20KFT.

XPC STORMS TO GRADUALLY WEAKEN THROUGH EARLY TONIGHT WITH THE
LOSS OF DAYTIME HEATING. HOWEVER...LARGE SCALE FORCING AND COOLING
ALOFT ASSOC WITH APPROACHING UPPER TROUGH/COLD FRONT WILL
MAINTAIN A SEVERE THREAT FOR THE NEXT FEW HOURS. STILL ANTICIPATE
A DRY SECOND HALF OF THE NIGHT AS THE LOW LEVELS DRY OUT FROM NW
TO SE IN THE WAKE OF THE FROPA.

&&

.SHORT TERM /8 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
CLEARING LINE SHOULD SLIDE ACROSS THE NRN MTNS TONIGHT WITH TEMPS
AND DEWPOINTS FALLING OFF FROM NORTH TO SOUTH. SFC HIGH PRES
BUILDING IN FROM THE OH VLY WILL LKLY PROVIDE FAIR WX INTO EARLY
NEXT WEEK. HOWEVER...THE AREA WILL REMAIN SUSCEPTIBLE TO LOW
AMPLITUDE SHORTWAVE ENERGY TRANSLATING SEWD WITHIN THE FAST NW
FLOW ALOFT -- IN BTWN STRONG SCENTRAL U.S. UPPER RIDGE AND
PERSISTENT CLOSED VORTEX NEAR HUDSON BAY. SREF GUID SHOWS BLW
NORMAL H5 HEIGHTS AND 850 TEMPS WHICH WILL KEEP TEMPS ON THE COOL
SIDE OF CLIMO. A WEAK SECONDARY TROUGH AXIS SLIDING SEWD FROM THE
LWR GRT LKS MAY TOUCH OFF A FEW SHOWERS ON MONDAY...BUT PROB/CVRG
LOOKS QUITE LOW ATTM SO WILL CONT DRY FCST ATTM.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
MADE ONLY MINOR CHANGES TO THE MEDIUM-LONG TERM FORECAST THIS AM
GIVEN THE IMPENDING SEVERE WEATHER THREAT. TODAYS 00/06Z ENSEMBLE
RUNS SHOW VERY LITTLE CHANGE IN THE OVERALL FLOW PATTERN
ALOFT...WITH STUBBORN TROUGHING REMAINING ALONG THE WCOAST OF
NOAM AND ACROSS SERN CANADA/NORTHEASTERN CONUS FOR THE FORESEEABLE
FUTURE.

INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS STILL XPCD FROM
MID WEEK ON AS THE LOW LEVEL FLOW VEERS AROUND TO THE SOUTH/WEST.
HPC PROGS CONTINUE TO SHOW A WARM FRONT LIFTING NEWD FROM THE OH
VLY WED FOLLOWED BY A COLD FROPA FOR THUR/FRI. TEMPERATURES WILL
REMAIN NEAR TO SLIGHTLY BELOW NORMAL AS HEIGHTS REMAIN SUPPRESSED
OVER THE NORTHEAST STATES THROUGH THE END OF THE PD.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
LAST GASP OF SHOWERS AND HEAVY THUNDERSTORMS MOVING THROUGH
CENTRAL PA AT THIS TIME. ONLY AIRFIELDS TO BE AFFECTED WILL BE
KIPT AND KMDT. THROUGH 12/02Z. ELSEWHERE...IMPROVING CONDITIONS TO
MVFR THEN VFR OVER THE NEXT FEW HOURS PER UPSTREAM OBS.

AS THE FRONT PASSES FROM WEST TO EAST THIS EVENING...WENT VFR TO
MVFR OVERNIGHT THEN GOOD VFR FROM EARLY MORNING HOURS ON SUNDAY.
WINDS BEHIND THE FRONT ON SUNDAY WILL BE BREEZY FROM THE NORTHWEST.

OUTLOOK...
SUN-TUE...VFR. LCL/VLY BR/FG PSBL EACH AM.
WED...MAINLY VFR. MVFR IN SHRA PSBL.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO
NEAR TERM...STEINBUGL
SHORT TERM...BEACHLER/STEINBUGL
LONG TERM...STEINBUGL
AVIATION...TYBURSKI
Hazardous weather outlook, Jul 11, 9:11 AM EST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1011 AM EDT SAT JUL 11 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-121415-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1011 AM EDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...AS A COLD FRONT PUSHES ACROSS THE REGION. THE MAIN
THREATS WOULD BE FOR DAMAGING WIND GUSTS AND HAIL...BUT TORNADOES
MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

DANGELO

In the hours before

Special weather statement, Jul 11, 6:32 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
732 PM EDT SAT JUL 11 2009

PAZ058-120030-
SCHUYLKILL PA-
732 PM EDT SAT JUL 11 2009

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN SCHUYLKILL COUNTY...

AT 729 PM EDT...SEVERAL STRONG THUNDERSTORMS WERE ALONG A LINE FROM
TAMAQUA TO MAHANOY CITY TO KULPMONT...MOVING EAST AT 20 MPH.

WIND GUSTS TO 45 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SOME
SMALL STREAMS. EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND
LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR JOE ZERBEY AIRPORT AROUND 740 PM...
TAMAQUA...AND COALDALE AROUND 745 PM...TUSCARORA AROUND 755 PM...ST.
CLAIR AROUND 810 PM...PORT CARBON AROUND 815 PM AND NEW PHILADELPHIA
AROUND 820 PM.

THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 116 AND 139.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209...STATE
ROAD 61...STATE ROAD 309.

LAT...LON 4065 7595 4073 7653 4074 7648 4080 7621
      4090 7607 4091 7603 4092 7601 4083 7591
      4074 7576

EXPERIMENTAL

FORECASTER: LAMBERT
Special weather statement, Jul 11, 6:44 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
744 PM EDT SAT JUL 11 2009

PAZ050>053-057>059-120045-
COLUMBIA PA-DAUPHIN PA-LEBANON PA-MONTOUR PA-NORTHUMBERLAND PA-
SCHUYLKILL PA-SNYDER PA-
744 PM EDT SAT JUL 11 2009

...STRONG THUNDERSTORMS WILL AFFECT EASTERN SNYDER...MONTOUR...
NORTHERN DAUPHIN...NORTHERN LEBANON...NORTHUMBERLAND...SOUTHERN
COLUMBIA AND SOUTHWESTERN SCHUYLKILL COUNTIES THROUGH 845 PM EDT...

AT 743 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM DANVILLE
TO SELINSGROVE TO HARRISBURG...MOVING EAST AT 30 MPH.

WIND GUSTS TO 45 MPH AND HAIL UP TO ONE HALF OF AN INCH IN DIAMETER
ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN OF UP TO ONE INCH
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SOME SMALL STREAMS. EXPECT
INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR JERSEYTOWN AROUND 800 PM...ORANGEVILLE
AROUND 815 PM AND FERNDALE AROUND 830 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-78 BETWEEN MILE MARKERS 0 AND 8...I-80 BETWEEN MILE MARKERS 217 AND
244...I-81 BETWEEN MILE MARKERS 76 AND 110.

LAT...LON 4079 7645 4051 7636 4049 7642 4044 7634
      4041 7633 4032 7689 4045 7696 4048 7694
      4058 7698 4064 7694 4065 7696 4065 7700
      4072 7701 4088 7687 4089 7683 4091 7685
      4109 7671 4114 7623 4106 7623

EXPERIMENTAL

FORECASTER: LAMBERT
Special weather statement, Jul 11, 6:50 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
750 PM EDT SAT JUL 11 2009

PAZ010>012-017-018-120030-
CAMERON PA-CLEARFIELD PA-ELK PA-NORTHERN CENTRE PA-
NORTHERN CLINTON PA-
750 PM EDT SAT JUL 11 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CENTRE...
NORTHEASTERN CLEARFIELD...NORTHWESTERN CLINTON...SOUTHEASTERN CAMERON
AND SOUTHEASTERN ELK COUNTIES...

AT 748 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTHEAST
OF ST. MARYS...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR HICKS RUN AROUND 800 PM...DRIFTWOOD AROUND
810 PM...KETTLE CREEK STATE PARK AROUND 820 PM AND WESTPORT AROUND
830 PM.

THIS WILL IMPACT STATE ROAD 120.

LAT...LON 4145 7768 4113 7765 4120 7843 4138 7845

EXPERIMENTAL

FORECASTER: LAMBERT
Special weather statement, Jul 11, 7:07 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
807 PM EDT SAT JUL 11 2009

PAZ057-059-066-120045-
DAUPHIN PA-LANCASTER PA-LEBANON PA-
807 PM EDT SAT JUL 11 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LANCASTER...
SOUTHEASTERN DAUPHIN AND SOUTHERN LEBANON COUNTIES...

AT 804 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
ELIZABETHTOWN...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR CORNWALL...LEBANON...LANDISVILLE...AND
MOUNTVILLE AROUND 815 PM...MANHEIM...AND EAST PETERSBURG AROUND 820
PM...LITITZ...AND LANCASTER AROUND 825 PM...BRICKERVILLE AND
ROTHSVILLE AROUND 830 PM.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 255
AND 295.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
283...ROUTE 30...ROUTE 222...ROUTE 322...ROUTE 422...STATE ROAD 41...
STATE ROAD 501.

LAT...LON 4005 7594 3994 7600 4004 7653 4006 7654
      4005 7658 4006 7661 4006 7664 4010 7669
      4035 7662 4036 7619 4017 7593

EXPERIMENTAL

FORECASTER: LAMBERT/GRUMM
Special weather statement, Jul 11, 7:43 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
843 PM EDT SAT JUL 11 2009

PAZ058-120115-
SCHUYLKILL PA-
843 PM EDT SAT JUL 11 2009

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SCHUYLKILL COUNTY
THROUGH 915 PM EDT...

AT 842 PM EDT...SEVERAL STRONG THUNDERSTORMS WERE ALONG A LINE FROM
SHENANDOAH TO MAHANOY CITY TO TAMAQUA...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR HOMETOWN AROUND 850 PM...NUREMBURG AROUND
900 PM...SHEPPTON AROUND 905 PM AND MCADOO AROUND 910 PM.

THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 123 AND 139.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209...STATE
ROAD 61...STATE ROAD 309.

LAT...LON 4075 7618 4080 7633 4081 7631 4085 7630
      4093 7623 4095 7618 4091 7603 4092 7600
      4084 7592 4077 7581

EXPERIMENTAL

FORECASTER: LAMBERT
Special weather statement, Jul 11, 7:44 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
844 PM EDT SAT JUL 11 2009

PAZ004-120130-
WARREN PA-
844 PM EDT SAT JUL 11 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN COUNTY...

AT 844 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 42 MILES NORTHWEST
OF WARREN...MOVING EAST AT 35 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR COLUMBUS AROUND 915 PM...BEAR LAKE AROUND 920
PM...LOTTSVILLE AROUND 925 PM AND SUGAR GROVE AROUND 930 PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62.

LAT...LON 4200 7909 4179 7921 4194 7963 4199 7963
      4200 7962

EXPERIMENTAL

FORECASTER: LAMBERT

The radar

The State College radar (KCCX), 123 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Columbia

When
July 11, 8:00 PM EST to July 12, 1:45 AM EST
Where
Columbia County, 5 mi W of Bloomsburg to 1 mi SW of Catawissa
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.000, -76.546

Several thunderstorms produced heavy rain over portions of Columbia County. Two rain gauge reports of 3.55 inches and 4.00 inches was recorded over several hours just east of the Bloomsburg fairgrounds. Overall, there were about 15 roads closed throughout the county including five in Hemlock Township, four in Scott Township, three in the city of Bloomsburg, two in Franklin Township, and at one in each of Montour, Catawissa and Locust Townships.

Three rock/mud slides were also reported from the heavy rain, in Franklin Township, Scott Township and near the Bloomsburg Fairgrounds.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172821.